Alert archive / Georgia / Flash Flood Warnings in 2023
Flash Flood Warning 34, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood warning at Aug 29, 2023, 4:05 AM EDT for Fannin County, Gilmer County, Murray County, Georgia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2023, 4:05 AM EDT (08:05 UTC)
- Expired
- Aug 29, 2023, 9:12 AM EDT
- In force
- 5 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fannin County, GA, Gilmer County, GA, Murray County, GA
The radar
The Northeast Alabama radar (KHTX), 146 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.1 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted.
858
WGUS52 KFFC 290805
FFWFFC
GAC111-123-213-291415-
/O.NEW.KFFC.FF.W.0034.230829T0805Z-230829T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
405 AM EDT Tue Aug 29 2023
The National Weather Service in Peachtree City has issued a
* Flash Flood Warning for...
Central Fannin County in north central Georgia...
Northwestern Gilmer County in north central Georgia...
Southeastern Murray County in northwestern Georgia...
* Until 1015 AM EDT Tuesday.
* At 405 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ellijay, Blue Ridge, East Ellijay, Mountaintown, Cherry Log, Tails
Creek and Roundtop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3472 8466 3491 8436 3482 8421 3477 8429
3456 8460 3468 8473
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
902
WGUS72 KFFC 291312
FFSFFC
Flash Flood Statement
National Weather Service Peachtree City GA
912 AM EDT Tue Aug 29 2023
GAC111-123-213-291322-
/O.CAN.KFFC.FF.W.0034.000000T0000Z-230829T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fannin GA-Gilmer GA-Murray GA-
912 AM EDT Tue Aug 29 2023
...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL FANNIN, NORTHWESTERN
GILMER AND SOUTHEASTERN MURRAY COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3472 8466 3491 8436 3482 8421 3477 8429
3456 8460 3468 8473
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 1:44 AM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 29, 1:44 AM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
144 AM EDT Tue Aug 29 2023
...New 06Z Aviation Discussion...
.SHORT TERM...
(This afternoon through Tuesday)
Issued at 255 PM EDT Mon Aug 28 2023
At a glance:
- Scattered to widespread thunderstorms expected over the next
36 hours, with chances for isolated damaging wind gusts in any
storms that form this afternoon.
- Gradual "cooling" trend begins today thanks to increased cloud
cover and rain chances.
The key player over the next day or two as far as effects we can
feel will be a stalled frontal boundary (located approximately along
the I-85 corridor), expected to make effectively zero progress in
clearing the forecast area through Wednesday. This front and its
associated lift will serve as a focus for scattered to numerous
thunderstorms this afternoon, with coverage highest along and north
of the aforementioned frontal location. An ancillary (but
nontrivial) meso-low making its way eastward across AL will serve to
further enhance convective activity, primarily along the AL/GA
border as it lifts northeastward. All this to say: it's looking to
be a pretty soggy afternoon from Columbus to Athens and eastward.
Per the 28/12Z sounding this morning, our PWATs are sitting at
1.86", which is rather anomalous for this time of year -- right
around the 90% percentile for this time of year per the SPC Sounding
Climatology. Any convection that forms will be efficient in
producing periods of heavy rainfall. Overnight rainfall on the order
of 6-8" across portions of Walton, Morgan, and Oconee counties
produced considerable flooding, and soils are still incredibly
waterlogged. Areas east of DeKalb will be especially susceptible to
localized flooding this evening as a result. A Slight Risk for
Excessive Rainfall has been analyzed for areas coincident with the
front to account for the potential for heightened flooding concerns
this evening and overnight. Never drive into floodwaters and heed
any road closures as they become applicable.
See previous discussion for more details on tomorrow...
The main driver of our sensible weather through Tuesday will be the
stationary surface front draped near to just south of the I-20
corridor. An area of thunderstorms has been very persistent through
the early morning hours in the vicinity of this boundary with
enhancement courtesy of an upper shortwave traversing eastward.
Decent MLCAPE of 500-1000 J/kg has provided the energy to keep this
activity developing and back building over the last several hours
with motion only very gradually lifting northward. As rainfall has
piled up in these areas with some localized areas seeing 2- 5+"
amounts, there has been localized flash flooding over the last
couple hours in these areas where back building and training of
cells has occurred. This activity has begun to weaken and will
continue to very gradually begin to diminish through the next
couple of hours.
Any break in the rainfall through midday will be short-lived,
however, as the stationary frontal boundary will be a focus
diurnally enhanced development by afternoon. Anomalously high PWATs
around or above 2" will bring the continued primary risk for locally
heavy rainfall as has been the case early this morning. The Day 1
ERO from WPC continues to highlight north Georgia in a Slight Risk
for this potential. Otherwise, a few storms could become strong to
severe with a risk for localized water-loaded downbursts through the
evening. Again, some activity could linger into the overnight hours
before gradually diminishing in coverage.
Tuesday will bring a more or less rinse and repeat forecast as the
stationary boundary will continue to bisect the area from southwest
to northeast. Widespread diurnally-enhanced are again expected,
bringing the ongoing risk for locally heavy rainfall and isolated
flooding concerns.
Finally, as far as temperatures are concerned, the hottest high
temperatures this afternoon will be across Middle Georgia south of
the front and free from the highest convective coverage. With
temperatures in the low to mid 90s and dewpoints well into the 70s,
a few locations could flirt with the 105 degree heat index threshold
for Heat Advisory this afternoon. Given the expected isolated nature
of meeting this threshold, will hold off on issuing any Heat
Advisory at this time. Temperatures will trend down further by
Tuesday with highs ranging from the 80s in north Georgia to low 90s
in Middle Georgia.
RW
&&
.LONG TERM...
(Wednesday morning through next Sunday)
Issued at 255 PM EDT Mon Aug 28 2023
The main headline for the long term forecast period is the tropical
activity in the Gulf of Mexico. What is currently Tropical Storm
Idalia is forecast to become a major hurricane before making
landfall in the Big Bend region of Florida. A breakdown of the
current forecast for Idalia is as follows:
The current forecast has the center of the storm tracking through
southeast Georgia just outside of our forecast area. While the
current track has the brunt of the storm outside of our county
warning area, the bulk of the impacts are expected to be felt across
our southeastern counties, which will be closer to the center. With
this forecast and advisory cycle, heavy rainfall is expected to be
our primary threat on Wednesday beginning in the morning hours. A
sliver of WPC's Moderate Risk for Excessive Rainfall (3 out of 4)
has clipped southeastern Toombs County while much of central and
eastern Georgia remain in a Slight Risk for Excessive Rainfall (2
out of 4). At the time of writing, 1.5 to 4.5 inches of rain is
forecast for portions of eastern and central Georgia. These areas
could experience instances of flash flooding and river flooding due
to heavy rainfall throughout much of Wednesday. Winds will start
ramping up Wednesday morning and could gust between 25 and 30+ mph
during the afternoon and early evening hours for areas generally
along and southeast of a line from Americus to Macon to Washington.
The threat for isolated brief tornadoes will also be on the table
for our furthest southeastern counties on Wednesday.
It is important to reiterate that the impacts from Idalia, as with
any tropical system, will expand well beyond the center of
circulation and the forecast cone. Furthermore, uncertainty still
surrounds the track for Idalia. While the impacts for our area have
been discussed above based on the current track forecast, shifts in
the track may occur as the forecast evolves. Ensemble guidance has
solutions spanning further west and further east than the current
deterministic track. These solutions remain on the table and could
result in an increase and more northwestward expansion of threats
should Idalia ultimately jog west. Relatively small shifts in the
track could result in a different forecast and associated hazards
than the one painted above, so please continue to monitor the
forecast for future updates.
Remainder of the long term period: Beyond Thursday as Idalia makes
an exit off the eastern seaboard, high pressure will return and
build in, resulting in relatively quiet conditions compared to the
widespread activity from earlier in the week. Temperatures moderate
back to more seasonable maximums and minimums. The return of diurnal
shower and thunderstorm activity will be possible through the end of
the long term forecast.
KAL
&&
.AVIATION...
(06Z TAFS)
Issued at 136 AM EDT Tue Aug 29 2023
Current VFR cigs are expected to deteriorate fairly quickly by
08-10Z with MVFR cigs likely dropping into IFR or even LIFR levels
after 10Z at ATL/AHN area sites with less confidence in low cigs
at MCN/CSG. Improvement back to MVFR is likely by 15Z and VFR by
17-18Z. Iso shra/tsra are also possible through early AM, though
less confidence in coverage precludes tempo attm. Widespread
shra/tsra again expected after 20Z, persisting as late as 03-05Z
Weds with low cigs again likely after 06Z Weds. Winds will remain
E to SE at 3-7 kts.
//ATL Confidence...06Z Update...
Medium confidence on morning cigs and morning shra/tsra coverage.
High confidence on winds.
RW
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 70 78 65 81 / 80 80 40 30
Atlanta 70 81 67 84 / 80 70 30 30
Blairsville 64 78 57 79 / 80 60 20 20
Cartersville 69 82 63 84 / 80 60 20 20
Columbus 73 83 69 88 / 80 80 30 30
Gainesville 70 80 65 82 / 80 80 30 30
Macon 72 79 68 84 / 70 90 40 30
Rome 70 86 64 87 / 70 40 10 20
Peachtree City 69 80 65 84 / 80 80 30 30
Vidalia 73 79 70 83 / 70 100 50 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...NListemaa
LONG TERM....KAL
AVIATION...RWHazardous weather outlook, Aug 28, 10:26 PM EDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1026 PM EDT Mon Aug 28 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-291000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1026 PM EDT Mon Aug 28 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Scattered thunderstorms will likely continue into the overnight hours, especially along and west of the Interstate 85 corridor. Heavy rainfall and localized flash flooding are the primary threats along with a lightning strikes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Thunderstorm activity will continue in the region on Tuesday. Heavy rainfall will remain a concern with localized flash flooding possible, especially in north Georgia. A few storms may produce also produce strong wind gusts. Showers and thunderstorms will remain possible on Wednesday, particularly across the southeastern half of the area as tropical cyclone Idalia approaches southeast Georgia. The heaviest rainfall totals associated with this system will be across far southeastern portions of the area where as much as 1 to 3 inches of rainfall with locally higher amounts is possible, which could lead to localized flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Aug 29, 1:41 AM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
141 AM EDT Tue Aug 29 2023
GAZ012-019-020-290615-
Gordon GA-Bartow GA-Floyd GA-
141 AM EDT Tue Aug 29 2023
...A strong thunderstorm will impact portions of east central Floyd,
southwestern Gordon and northwestern Bartow Counties through 215 AM
EDT...
At 140 AM EDT, a strong thunderstorm was over Plainville, or near
Calhoun, moving northeast at 10 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Locations impacted include...
Rome, Calhoun, Adairsville, Resaca, Plainville, Shannon, Sonoraville,
Pinson, Oostanaula, and Sugar Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
&&
LAT...LON 3424 8506 3436 8521 3459 8498 3445 8473
TIME...MOT...LOC 0540Z 215DEG 10KT 3442 8499
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHSpecial weather statement, Aug 29, 3:05 AM EDT, 1 hour before
Special Weather Statement
National Weather Service Peachtree City GA
305 AM EDT Tue Aug 29 2023
GAZ008-009-290800-
Union GA-Towns GA-
305 AM EDT Tue Aug 29 2023
...A strong thunderstorm will impact portions of northwestern Towns
and Union Counties through 400 AM EDT...
At 305 AM EDT, a strong thunderstorm was over Blairsville, moving
northeast at 20 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Locations impacted include...
Hiawassee, Blairsville, Young Harris, Suches, Owltown, Vogel State
Park, Track Rock, Gumlog, Ivy Log, Woods Hole Shelter, and Alexanders
Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
&&
LAT...LON 3474 8394 3472 8398 3468 8400 3472 8410
3473 8409 3499 8406 3499 8373
TIME...MOT...LOC 0705Z 210DEG 18KT 3489 8396
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 8:39 PM EDT | River Flood Warning | FFC | Cobb | 77 min |
| Aug 28, 8:47 PM EDT | River Flood Warning | FFC | DeKalb | 75 min |
| Aug 29, 1:41 AM EDT | Special Weather Statement | FFC | Gordon | 34 min |
| Aug 29, 1:59 AM EDT | Flash Flood Warning | FFC | Floyd, Gordon | 6 hr |
| Aug 29, 3:05 AM EDT | Special Weather Statement | FFC | Union | 55 min |
| Aug 29, 3:08 AM EDT | Flood Watch | FFC | Baldwin, Bibb, Bleckley, Crawford, Crisp, Dodge and 33 more | 41 hr |
| Aug 29, 3:12 AM EDT | Flash Flood Warning | FFC | Fannin, Towns, Union | 6 hr |
| Aug 29, 5:29 AM EDT | Flash Flood Warning | FFC | Dawson, Fannin, Gilmer, Lumpkin | 4 hr |
| Aug 29, 6:24 AM EDT | Tropical Storm Watch | FFC | Baldwin, Bibb, Bleckley, Crawford, Dooly, Emanuel and 22 more | 23 hr |
| Aug 29, 11:04 AM EDT | Tropical Storm Warning | FFC | Baldwin, Bibb, Bleckley, Crawford, Crisp, Dodge and 25 more | 33 hr |
| Aug 29, 12:48 PM EDT | Special Weather Statement | FFC | Wheeler | 27 min |
| Aug 29, 1:07 PM EDT | Special Weather Statement | FFC | Montgomery | 23 min |
| Aug 29, 1:22 PM EDT | Special Weather Statement | FFC | Candler | 38 min |
| Aug 29, 1:32 PM EDT | Special Weather Statement | FFC | Toombs | 28 min |
| Aug 29, 1:37 PM EDT | Special Weather Statement | FFC | Laurens | 23 min |
| Aug 29, 2:31 PM EDT | Special Weather Statement | FFC | Treutlen | 29 min |
| Aug 29, 2:52 PM EDT | Special Weather Statement | FFC | Johnson | 23 min |
| Aug 29, 3:05 PM EDT | Special Weather Statement | FFC | Emanuel | 25 min |
| Aug 29, 3:28 PM EDT | Special Weather Statement | FFC | Lamar | 32 min |
| Aug 29, 3:29 PM EDT | Special Weather Statement | FFC | Johnson | 31 min |
| Aug 29, 3:44 PM EDT | Special Weather Statement | FFC | Wilkinson | 31 min |
| Aug 29, 3:53 PM EDT | Special Weather Statement | FFC | Washington | 37 min |
| Aug 29, 4:20 PM EDT | Severe Thunderstorm Warning | FFC | Hancock, Washington | 23 min |
| Aug 29, 4:30 PM EDT | Special Weather Statement | FFC | Coweta | 30 min |
| Aug 29, 4:31 PM EDT | Special Weather Statement | FFC | Henry, Spalding | 29 min |
| Aug 29, 4:42 PM EDT | Special Weather Statement | FFC | Baldwin | 33 min |
| Aug 29, 4:51 PM EDT | Special Weather Statement | FFC | Coweta | 24 min |
| Aug 29, 4:54 PM EDT | Special Weather Statement | FFC | Bibb | 36 min |
| Aug 29, 4:57 PM EDT | Special Weather Statement | FFC | Talbot | 33 min |
| Aug 29, 5:01 PM EDT | Special Weather Statement | FFC | Wilcox | 29 min |
| Aug 29, 5:04 PM EDT | Special Weather Statement | FFC | Henry | 26 min |
| Aug 29, 5:13 PM EDT | Special Weather Statement | FFC | Henry | 32 min |
| Aug 29, 5:15 PM EDT | Special Weather Statement | FFC | Muscogee | 30 min |
| Aug 29, 5:20 PM EDT | Special Weather Statement | FFC | Houston, Pulaski | 25 min |
| Aug 29, 5:25 PM EDT | Special Weather Statement | FFC | Crawford, Peach, Taylor | 35 min |
| Aug 29, 5:28 PM EDT | Special Weather Statement | FFC | Harris, Lamar, Meriwether, Pike | 32 min |
| Aug 29, 6:02 PM EDT | Special Weather Statement | FFC | Harris | 28 min |
| Aug 29, 6:29 PM EDT | Special Weather Statement | FFC | Talbot | 31 min |
| Aug 29, 7:09 PM EDT | Special Weather Statement | FFC | Floyd | 36 min |
| Aug 29, 7:18 PM EDT | Special Weather Statement | FFC | Polk | 27 min |
| Aug 29, 7:22 PM EDT | Special Weather Statement | FFC | Greene | 38 min |
| Aug 29, 7:40 PM EDT | Special Weather Statement | FFC | Carroll | 35 min |
| Aug 29, 7:42 PM EDT | Special Weather Statement | FFC | Gwinnett | 33 min |
| Aug 29, 7:54 PM EDT | Special Weather Statement | FFC | Fulton | 36 min |
| Aug 29, 7:56 PM EDT | Special Weather Statement | FFC | Douglas | 34 min |
Nearby
Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.